Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 12, NWS Reno, NV

July 5, 2015Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 5, 2015, 1:46 PM PDT for Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 1:46 PM PDT (20:46 UTC)
Expired
Jul 5, 2015, 4:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WGUS55 KREV 052046
FFWREV
CAC051-052345-
/O.NEW.KREV.FF.W.0012.150705T2046Z-150705T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
146 PM PDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MONO COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 PM PDT
    
* AT 144 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER HIGHWAY 120 WEST OF BENTON HOT SPRINGS. FLASH 
  FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY. EXCESSIVE 
  RAINFALL OVER THE WARNED AREA MAY CAUSE MUD...ROCKS AND DEBRIS TO  
  FLOW OVER HIGHWAY 120.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHWAY 120 IN THE ADOBE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

&&

LAT...LON 3789 11851 3773 11850 3773 11870 3789 11869

$$

BRONG
2 follow-up statements
473 
WGUS75 KREV 052131
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
231 PM PDT SUN JUL 5 2015

CAC051-052345-
/O.CON.KREV.FF.W.0012.000000T0000Z-150705T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
231 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
SOUTHERN MONO COUNTY...

AT 228 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG HIGHWAY 
120 WEST OF BENTON HOT SPRINGS HAVE DECREASED...BUT RAINFALL IS 
PERSISTING OVER THE AREA.
 
FLASH FLOODING WITH MUD AND DEBRIS MAY BE COVERING A PORTION 
OF HIGHWAY 120.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 120 WEST OF BENTON HOT SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER 
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

REPORT SEVERE WEATHER OR FLOODING BY POSTING ON OUR FACEBOOK OR 
TWITTER. SEARCH FOR 'NWS RENO'. PICTURES AND VIDEOS ARE VERY HELPFUL.

&&

LAT...LON 3789 11851 3773 11850 3773 11870 3789 11869

$$

BRONG
242 
WGUS75 KREV 052237
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 5 2015

CAC051-052242-
/O.CAN.KREV.FF.W.0012.000000T0000Z-150705T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
337 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN MONO COUNTY IS CANCELLED...

RAINFALL ALONG HIGHWAY 120 WEST OF BENTON HOT SPRINGS HAS ENDED. 
HOWEVER...MUD...ROCKS AND DEBRIS MAY STILL COVER A PORTION OF 
HIGHWAY 120 IN THE ADOBE VALLEY. TRAVELERS SHOULD USE CAUTION. 

LAT...LON 3789 11851 3773 11850 3773 11870 3789 11869

$$

BRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:53 AM PDT, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 2:53 AM PDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
253 AM PDT SUN JUL 5 2015

.SYNOPSIS...
LOW PRESSURE NEAR THE CALIFORNIA COAST WILL KEEP THE THREAT FOR
SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WEEK.
THUNDERSTORM COVERAGE WILL BE MORE ISOLATED TODAY, FOLLOWED BY
AN INCREASED CHANCE FOR STRONGER STORMS WITH LOCALLY HEAVY
RAINFALL POSSIBLE MONDAY THROUGH THURSDAY.

&&

.SHORT TERM...

AREA OF MAINLY LIGHT RAIN CONTINUES OVER NORTHEAST CA-NORTHWEST NV
EARLY THIS MORNING, WITH SHORT RANGE GUIDANCE SLOWLY LIFTING THIS
RAIN TO THE NORTH DURING THE MORNING HOURS. ELSEWHERE, THE DAY
WILL BEGIN WITH LESS CLOUD COVER UNTIL DAYTIME HEATING LEADS TO
CUMULUS BUILDUPS WITH SHOWERS AND THUNDERSTORMS POSSIBLE THIS
AFTERNOON. SIGNIFICANT FORCING IS NOT EXPECTED TODAY, SO MOST
CELLS WILL LIKELY BE PULSE TYPE WITH BRIEF HEAVY RAINFALL, LOCALLY
GUSTY OUTFLOW WINDS AND POSSIBLE SMALL HAIL.

FOR MONDAY AND TUESDAY, THE UPPER LOW OFF THE CA COAST WILL PULL
MORE MOISTURE AND INSTABILITY INTO THE SIERRA AND WESTERN NV WITH
DIFFLUENT SOUTH TO SOUTHEAST FLOW ALOFT. MODEL GUIDANCE HAS BEEN
RELATIVELY CONSISTENT WITH KEEPING UPPER LEVEL DIVERGENCE ACROSS
EASTERN CA-WESTERN NV, WHICH WOULD LEAD TO STRONGER UPDRAFTS AND
MORE ORGANIZED CONVECTION EACH AFTERNOON AND EVENING. WE COULD BE
BACK INTO A THREAT FOR FLOODING WITH POTENTIAL FOR CELLS
REDEVELOPING OVER SAME AREAS, ALONG WITH AN INCREASED HAIL AND
WIND THREAT. MODEL SOUNDINGS APPEAR TO INDICATE ENOUGH CLEARING
EARLY IN THE DAY TO ALLOW FOR BETTER DEVELOPMENT OF AFTERNOON
STORMS.

DAYTIME TEMPERATURES FOR THE NEXT FEW DAYS WILL BE NEAR SEASONAL
NORMALS OF LOWER 90S FOR LOWER ELEVATIONS AND 80-85 DEGREES FOR
SIERRA VALLEYS. MJD

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

OPERATIONAL MODELS AND MOST GEFS ENSEMBLE MEMBERS CONTINUE THE TREND
FROM PREVIOUS MODEL RUNS OF SLOWLY LIFTING A CLOSED UPPER LOW INTO
CALIFORNIA BY MID WEEK THEN OPENING THE LOW AS AN UPPER WAVE BY LATE
FRIDAY. THIS WAVE THEN LIFTS NORTH OF THE AREA ON SATURDAY WITH AN
INCREASE IN SOUTHWEST FLOW ALOFT.

MINOR CHANGES WERE MADE TO THE FORECAST...MAINLY TO START INCREASING
POPS OVER THE FAR NORTHERN CWA WEDNESDAY THROUGH FRIDAY. THE RUN TO
RUN CONSISTENCY WITH THE OVERALL PATTERN IS PRODUCING A HIGHER
CONFIDENCE IN THE PRESENCE OF SHOWERS OVER THE FAR NORTHERN CWA AS A
DEFORMATION ZONE COULD POSSIBLY DEVELOP SOMEWHERE TO THE NORTH AND
EAST OF THE LOW. PICKING AN EXACT AREA IS DIFFICULT SO WE WILL BE
FAIRLY BROAD BRUSHED. THE PRESENCE OF INCREASED CLOUDS EACH DAY AND
A POSSIBLE SHIELD OF PCPN COULD LEAD TO LOWER HIGH TEMPERATURES AS
WELL. THUS WE WILL START TO DROP THE HIGHS A BIT FOR WEDNESDAY
THROUGH FRIDAY...BUT WILL STILL BE ABOVE MOST GUIDANCE.

SATURDAY SHOULD BE THE DRIEST DAY OVERALL AS THE WAVE STARTS TO PULL
AWAY. WILL LEAVE SOME RESIDUAL POPS OVER THE FAR NORTH...BUT
INCREASING SOUTHWEST FLOW ALOFT IS LIKELY TO LIMIT CONVECTIVE
POTENTIAL SOUTH OF INTERSTATE 80 THAT DAY. HIGHS SHOULD ALSO BEGIN
TO REBOUND TO NEAR OR SLIGHTLY ABOVE AVERAGE AS WELL. 20

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED OVER WRN NV AND ERN CA EACH DAY THROUGH
NEXT FRIDAY. COVERAGE WILL VARY EACH DAY AND THE LOCATION OF THE
MOST ACTIVITY IS LIKELY TO VARY. ALL DAYS HAVE THE POSSIBILITY OF
GUSTY SURFACE WINDS...SMALL HAIL...TURBULENCE NEAR STORMS AND
REDUCED VISIBILITY DUE TO THICK CLOUDS AND HEAVY RAIN.

WHILE VFR CONDITIONS ARE EXPECTED OUTSIDE OF STORMS EACH DAY...IN
AND NEAR THE STORMS VSBY COULD BE QUITE LOW. ALSO AN ISSUE COULD BE
OBSCURED MOUNTAIN TOPS DUE TO RAIN AND CLOUDS. AVIATION INTERESTS
ARE ADVISED TO USE EXTREME CAUTION IN AND NEAR THUNDERSTORMS.

LATER IN THE WEEK IT IS POSSIBLE THAT A MORE ORGANIZED AREA OF
PRECIPITATION WITH SLIGHTLY LOWER CEILINGS IS POSSIBLE...ESPECIALLY
NORTH OF INTERSTATE 80. IT IS TOO FAR OUT AT THIS POINT TO PINPOINT
THE LOCATION OF LOWER CEILINGS FOR THIS PERIOD...WEDNESDAY AND
THURSDAY...SO KEEP CHECKING BACK TO SEE HOW THE PATTERN DEVELOPS. 20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 1:04 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
104 PM PDT SUN JUL 5 2015

CAZ073-052030-
MONO CA-
104 PM PDT SUN JUL 5 2015

...STRONG THUNDERSTORM NORTH OF CROWLEY LAKE...

AT 1259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CROWLEY LAKE...MOVING
NORTH AT 5 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE LIKLEY
WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE BUILDING OVER THE MINARETS AND
LOCATIONS JUST EAST OF MONO LAKE. HEAVY RAIN AND HAIL MAY IMPACT
TRAVEL ON HIGHWAY 120 AND BACK COUNTY ROADS NORTH OF CROWLEY
LAKE...SLOW DOWN AND USE CAUTION WHEN DRIVING THROUGH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
CROWLEY LAKE...MAMMOTH-YOSEMITE AIRPORT...CROWLEY LAKE CAMPGROUND...
BENTON CROSSING CAMPGROUND...CONVICT LAKE CAMPGROUND...GLASS MOUNTAIN
AND JUNCTION U.S 395 AND CA 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE. BOATERS ON CROWLEY LAKE SHOULD BE PREPARED FOR
OUTFLOW WINDS UP TO 45 MPH. GUSTY WINDS WILL CAUSE A RAPID INCREASE
IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3747 11875 3757 11895 3815 11881 3800 11858
TIME...MOT...LOC 1959Z 201DEG 5KT 3772 11875

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:04 PM PDTSpecial Weather StatementREVMono26 min
Jul 5, 4:43 PM PDTSpecial Weather StatementREVLassen47 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.